New Warnings about Pain Relievers

New Warnings about Pain Relievers

Researchers and regulators in Europe are warning about serious health problems caused by excessive use of non-steroidal anti-inflammatory drugs (NSAIDs), some of the most widely used over-the-counter painkillers in the world.

A new study presented at the Annual Congress of the European League Against Rheumatism found that one out of eight patients who use NSAIDs were at high risk of a serious adverse drug event (ADE) such as internal bleeding, peptic ulcer, high blood pressure or heart failure.

bigstock-Heart-Attack-3185922Of those high risk users, over one-third had taken NSAIDs for more than 7 days, and 3 percent had exceeded the maximum recommended daily dosage.

“NSAIDs tend to be regarded by patients as harmless painkillers. However, in reality, even those available over the counter can cause a number of unpleasant side effects,” said lead author Aafke Koffeman of Erasmus Medical Center, Rotterdam, Netherlands.

“In most cases, it is likely to be ignorance of these potential ADEs rather than a deliberate disregard of the risks and contraindications”, said Koffeman. “High risk patients with painful musculoskeletal complaints should be advised to take safer alternative painkillers.”

Patients were considered at high risk of a serious ADE if they had a history of ulcers, myocardial infarction, stroke, heart failure or were over the age of 70. Musculoskeletal pain was the most common reason cited for taking NSAIDs in the high-risk group.

The Dutch study was released just as Europe’s drug agency warned that use of the painkiller diclofenac carries extra heart attack risks.

Voltaren-225x300Diclofenac is a NSAID and is sold under such brand names as Voltaren and Cambia.  It is most commonly used to treat arthritis and migraines. Although not widely sold in the U.S., it is the most popular NSAID in the world, outselling ibuprofen and naproxen.

“Patients who have serious underlying heart or circulatory conditions, such as heart failure, heart disease, circulatory problems or a previous heart attack or stroke, should not use diclofenac,” the European Medicines Agency (EMA) said in a statement.

EMA cautioned other patients with risk factors such as high blood pressure, high cholesterol, diabetes or smoking that they should “only use diclofenac after careful consideration”.

Earlier this year a Canadian researcher warned that diclofenac should be pulled from the market because it raises the risk of a heart attack and other cardiovascular problems

“Given the availability of safer alternatives, diclofenac should be de-listed from national essential medicines lists,” said David Henry of the University of Toronto in Canada.

“Clearly thousands of people die as a result of using [diclofenac],” Henry told the Canadian Press. “But these are invisible victims. And therefore, there’s no advocacy lobby group on their behalf.”

Diclofenac is just as likely to cause a heart attack as the painkiller Vioxx, according to Henry’s study, which was published in the journal PLOS Medicine. Vioxx was pulled from world markets by Merck in 2004.

Another large study published last month in The Lancet warns that high doses of NSAIDs increased the risk of heart problems by about a third. People on high doses of the drugs also had up to four times greater risk for bleeding ulcers or other significant gastrointestinal problems.

Authored by: Pat Anson, Editor

There are 2 comments for this article
  1. Juliana at 5:49 pm

    I have been taking voltaren 100mg 2 x daily for over ten years after almost 12 years of a steady diet of relafen which left me with stomach lining problems which have never healed and which cause serious malnutrition. I have had about 12 different primary care doctors in that time and NONE of them said a word about my use of this drug. When I don’t take the meds I have serious swelling and pain at the juncture of almost every joint in my body. I can hardly move after four days of abstaining from the voltaren. (I have to before surgeries, etc.) I have weight problems and difficulty with digestion and receive very little nutritional good from my food since my stomach lining cannot protect the bloodstream from particles of undigested food. (leaky gut syndrome) So I also have serious respiratory and joint allergies to almost every dairy or grain product there is. So what is a replacement for voltaren? Ibuprofen also is a danger I understand.

  2. Barbara at 9:59 am

    would 7.5mg MOBIC cause these side effect also ?